Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 175, NWS Midland/Odessa, TX

June 8, 2008Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2008, 3:50 PM CDT for Jeff Davis County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2008, 3:50 PM CDT (20:50 UTC)
Expired
Jun 8, 2008, 4:45 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 206 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:10 PM CDTHAIL 0.755 Nw Fort Davis, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 082050
SVRMAF
TXC243-082145-
/O.NEW.KMAF.SV.W.0175.080608T2050Z-080608T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 445 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF MCDONALD OBSERVATORY...OR 9 MILES NORTH OF FORT
  DAVIS...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MCDONALD OBSERVATORY...
  CENTRAL JEFF DAVIS COUNTY...
  EASTERN JEFF DAVIS COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3084 10372 3060 10371 3063 10404 3081 10403
TIME...MOT...LOC 2048Z 273DEG 9KT 3072 10393

$$
1 follow-up statement
000 
WWUS54 KMAF 082141
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT SUN JUN 8 2008

TXC243-082151-
/O.EXP.KMAF.SV.W.0175.000000T0000Z-080608T2145Z/
JEFF DAVIS TX-
441 PM CDT SUN JUN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFF DAVIS COUNTY
WILL EXPIRE AT 445 PM CDT...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3084 10372 3060 10371 3063 10404 3081 10403
TIME...MOT...LOC 2141Z 185DEG 2KT 3070 10392

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:34 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 8, 2:34 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN JUN 8 2008

.DISCUSSION...
OVERALL LOCAL CONDITIONS VERY SIMILAR TO YESTERDAY.  WELL
ESTABLISHED SOUTHERLY FLOW HAS KEPT DEWPOINTS IN THE 60S ACROSS
MOST OF THE AREA. DRYLINE IS NORTH/SOUTH ORIENTED FROM ROSWELL TO
PINE SPRINGS AND SOUTHWARD. NOT A TREMENDOUS AMOUNT OF PUSH BEHIND
THIS BOUNDARY BUT SHOULD SLOWLY TRACK EASTWARD.  MEANWHILE...
ANOTHER ROUND OF STORMS IS POSSIBLE WITH INITIATION IN THE DAVIS
MOUNTAINS AND EXPANDING NORTHWARD INTO THE UPPER TRANS PECOS
REGION.  LATE AFTERNOON AND INTO THE EVENING HOURS...CONVERGENCE
ALONG THE DRYLINE COULD RESULT IN A FEW THUNDERSTORMS IN SE NEW
MEXICO.  MODERATE INSTABILITY IN PLACE WILL HELP TO GET STORMS
GOING BUT INCREASING SHEAR WILL BE MORE LIMITED TO THE NM AREA.
SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL...WINDS OVER 60
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN
THREATS.  CORFIDI VECTORS SUGGEST STORM MOTION TO BE PRIMARILY
EASTWARD WHICH WILL BE INTO A LESS FAVORABLE ENVIRONMENT.  WHILE
LLJ WILL ASSIST IN MAINTAINING STORM STRENGTH MOST ACTIVITY SHOULD
BEGIN TO TAPER OFF WITHIN A FEW HOURS AFTER SUNSET WITH THE LOSS
OF DAYTIME SURFACE HEATING.

ELEVATED SOUTH WINDS WILL PERSIST THROUGH THE NIGHT ACROSS THE UPPER
TRANS PECOS AND PERMIAN BASIN KEEPING MIN TEMPS ON THE MILD SIDE.
UPPER LEVEL TROUGH WILL BROADEN SLIGHTLY AS IT TRACKS QUICKLY ACROSS
THE U.S. THE MAIN STORY FOR MONDAY CONTINUES TO BE COLD FRONT THAT
IS EXPECTED TO PUSH THROUGH THE REGION SOMETIME AROUND NOON. TIMING
OF THE FRONT WILL BE THE FINAL FACTOR IN DAYTIME HIGHS AND DECIDED
TO GO WITH NEAR NORMAL HIGHS BASE ON THE EXPECTED FROPA.  TOUGH
CALL IN REGARDS TO PRECIP ALONG THE FRONT.  ATTM...APPEARS THAT
THE BEST CHANCE WILL BE ALONG THE NORTHERN AND EASTERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.

RAIN CHANCES DROP OFF AGAIN THROUGH THE REST OF THE WEEK.  A
SECOND DEEPER UPPER SYSTEM WILL PASS NORTH OF THE AREA THURSDAY.
RESULTING WEATHER WILL MAINLY BE WARMER TEMPS AND DRIER AIR. FIRE
WEATHER DISCUSSION BELOW WILL GIVE MORE DETAIL TO WHAT IS
EXPECTED.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE CONFINED TO THE GUADALUPE MOUNTAINS
THIS AFTERNOON. CURRENT CONDITIONS ARE RIGHT AT RFW CRITERIA. THIS
EVENT IS EXPECTED TO BE MARGINAL WITH RH JUST BELOW 15 PERCENT AND
20 FOOT WINDS JUST ABOVE 20 MPH ALONG WITH EXTREME FIRE DANGER.  A
RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MDT. ELEVATED SOUTH WINDS
WILL AIDE OVERNIGHT RH RECOVERY TO BE GOOD TO EXCELLENT AREAWIDE.
INCREASING MOISTURE AND COOLER TEMPS ON MONDAY WILL PROVIDE RELIEF
FROM FIRE WEATHER CONDITIONS ON MONDAY AS A COLD FRONT MOVES
THROUGH.  BY MID WEEK...TEMPERATURES WILL BE ON THE RISE ALONG
WITH LOWER RH/S AND INCREASING WINDS TO BRING BACK THE THREAT FOR
CRITICAL FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  91  68  93  /  10  20  20   0
CARLSBAD NM                70  95  65  99  /  20  10   0   0
DRYDEN TX                  76  93  73  97  /  10  10  10   0
FORT STOCKTON TX           74  94  71  97  /  20  10  10   0
GUADALUPE PASS TX          68  88  65  93  /  10   0   0   0
HOBBS NM                   70  93  63  97  /  20  10  10  10
MARFA TX                   62  91  58  94  /  20  10  10   0
MIDLAND INTL AIRPORT TX    74  92  68  97  /  20  10  10   0
ODESSA TX                  76  93  69  97  /  20  10  10   0
WINK TX                    77 100  72 103  /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

01/77
Hazardous weather outlook, Jun 8, 12:57 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 PM CDT SUN JUN 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1257 PM CDT SUN JUN 8 2008 /1157 AM MDT SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY ALONG AND WEST OF A SEMINOLE TO
WINK TO FORT STOCKTON LINE THIS AFTERNOON AND EVENING. STRONG
GUSTY WINDS...FREQUENT LIGHTNING...HAIL AND LOCALLY HEAVY RAINS
ARE POSSIBLE WITH THESE THUNDERSTORMS.

A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING
FOR THE GUADALUPE MOUNTAINS...FOR LOW RELATIVE HUMIDITY...STRONG
WESTERLY WINDS AND HIGH FIRE DANGER.  CONDITIONS ARE EXPECTED TO
IMPROVE THIS EVENING AS WINDS DECREASE AND HUMIDITIES RECOVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS ON MONDAY
AS A COLD FRONT APPROACHES FROM THE NORTH.

INCREASED FIRE WEATHER CONCERNS ARE EXPECTED ON WEDNESDAY AND
THURSDAY AS WARMER AND DRIER AIR RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 8, 3:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             17 NNW FORT DAVIS       30.82N 104.01W
06/07/2008  E0.88 INCH       JEFF DAVIS         TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, Jun 8, 3:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             CARLSBAD                32.40N 104.24W
06/07/2008  E0.75 INCH       EDDY               NM   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED IN CARLSBAD.

0735 PM     HAIL             PINE SPRINGS            31.89N 104.81W
06/07/2008  E0.88 INCH       CULBERSON          TX   TRAINED SPOTTER

            NICKEL SIZED HAIL AT RANGER STATION IN PINE SPRINGS.

0803 PM     TSTM WND DMG     8 N LOVINGTON           33.06N 103.35W
06/07/2008                   LEA                NM   TRAINED SPOTTER

            THREE POWER POLES DOWN ON HIGHWAY 206.

0804 PM     TSTM WND GST     TATUM                   33.26N 103.32W
06/07/2008  M65.00 MPH       LEA                NM   TRAINED SPOTTER

            65MPH GUST MEASURED BY OBSERVER IN TATUM.

0805 PM     TSTM WND GST     2 SW TATUM              33.23N 103.34W
06/07/2008  M58.00 MPH       LEA                NM   MESONET

            WIND GUST TO 58 MPH AT THE TEXAS TECH MESONET.

0805 PM     TSTM WND DMG     MCDONALD                33.14N 103.32W
06/07/2008                   LEA                NM   TRAINED SPOTTER

            A 24 FOOT GOOSENECK CATTLE TRAILER BLOWN OVER AND A
            CENTER PIVOT IRRIGATION SYSTEM DESTROYED.

1110 PM     HAIL             17 NNW FORT DAVIS       30.82N 104.01W
06/07/2008  E0.88 INCH       JEFF DAVIS         TX   TRAINED SPOTTER

&&

CDANIELS
Special weather statement, Jun 8, 3:32 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT SUN JUN 8 2008

TXZ074-082100-
DAVIS/APACHE MOUNTAINS AREA-
332 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY.

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED NEAR THE
MCDONALD OBSERVATORY. THIS STORM IS MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 50
MPH...PEA TO MARBLE SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND VERY HEAVY RAIN.

RESIDENTS OF EASTERN JEFF DAVIS COUNTY SHOULD SEEK SAFE SHELTER
INDOORS IF THIS STORM APPROACHES.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:22 PM CDTSevere Thunderstorm WarningMAFCulberson53 min
Jun 7, 8:01 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves39 min
Jun 7, 8:04 PM CDTSevere Thunderstorm WarningMAFCulberson29 min
Jun 7, 8:15 PM CDTSevere Thunderstorm WarningMAFCulberson60 min
Jun 7, 8:21 PM CDTSevere Thunderstorm WarningMAFReeves39 min
Jun 7, 8:44 PM CDTSevere Thunderstorm WarningMAFReeves46 min
Jun 7, 9:10 PM CDTSevere Thunderstorm WarningMAFCulberson35 min
Jun 7, 9:34 PM CDTSevere Thunderstorm WarningMAFReeves41 min
Jun 7, 10:14 PM CDTSevere Thunderstorm WarningMAFReeves46 min
Jun 7, 10:41 PM CDTSevere Thunderstorm WarningMAFReeves, Ward64 min
Jun 7, 10:53 PM CDTSevere Thunderstorm WarningMAFJeff Davis52 min
Jun 8, 4:59 AM CDTRed Flag WarningMAF16 hr
Jun 8, 6:05 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis125 days

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.